Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 1998, 6:02 PM CDT for Brewster County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 13, 1998, 6:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Thunderstorm Wind | Alpine, TX | A cluster of small storms moved over Alpine with microburst winds knocking down utility poles and blowing out windows. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
343 WUUS1 KMAF 132303 RRA SVRMAF TXC043-132350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 602 PM CDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN WESTERN TEXAS * UNTIL 650 PM CDT * AT 601 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ALPINE MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ALPINE. DAMAGING WINDS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 13, 2:20 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED KP07 LOW NATIONAL WEATHER SERVICE MIDLAND TX 220 PM CDT SAT JUN 13 1998 18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER NERN CO WITH ASSOCIATED TROUGH E KCDS-E KMAF-W KP07. DEWPOINTS REMAIN GENERALLY IN THE 50S ACROSS THE FA WITH MAINLY SW-WLY WINDS. KMAF 88D VWP INDICATING SW- WLY WINDS FROM THE SFC TO AT LEAST 11K FT MSL. IN ADDITION... REFLECTIVITY PRODUCT INDICATING ISOLATED SHRA/TSRA OVER THE HIGHER TERRAIN. 1845Z VISIBLE IMAGE SHOWS NICE CUMULUS FIELD OVER MOUNTAINS BUT GENERALLY CUMULUS FREE E OF THE MOUNTAINS. WV LOOP SHOWS SUBTROPICAL PLUME OF MOISTURE OVER MUCH OF THE AREA. MODELS IN GOOD AGREEMENT IN KEEPING H5 RIDGE OVER GULF OF MEXICO THE DOMINATE WX FEATURE OVER FA AS SYSTEMS (ALONG WITH WX) CONTINUE TO STAY WELL N. AS A RESULT...SEE NO UPPER SUPPORT ATTM TO GIVE WIDESPREAD CONVECTION OVER THE AREA. THEREFORE...CONVECTION TO REMAIN CONFINED TO VICINITY OF MOUNTAINS (RELATIVELY WEAK MID LEVEL WLY FLOW SHOULD KEEP STORMS GENERALLY W OF THE PECOS RIVER). SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL GIVEN ABOVE NORMAL PW AMOUNTS OVER THE AREA. IN ADDITION...SOUNDING PROFILES SHOULD GENERALLY BECOME MORE CONDUCIVE TO DOWNBURSTS. OTHERWISE... TEMPERATURES ALOFT WILL CONTINUE TO INCREASE RESULTING IN DRY...HOT WX FOR MUCH OF THE FA THROUGH EARLY NEXT WEEK. AS FOR TEMPERATURES...WILL STICK CLOSER TO PERSISTENCE THIS GO AROUND AS GUIDANCE LOOKS A LITTLE TOO COOL GIVEN TRENDS LAST SEVERAL DAYS. MAF 72/104 -- CNM 69/103 -- MRF 59/101 21 P07 74/92 21 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| Jun 12, 8:01 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 12, 9:23 PM CDT | Flash Flood Warning | MAF | Pecos | 97 min |
| Jun 12, 10:53 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 2 hr |
| Jun 13, 3:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 13, 3:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 13, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 45 min |
| Jun 13, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 32 min |
| Jun 13, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 47 min |
| Jun 13, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 48 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.